CSN Login
Members Online: 5

You are here

Any ideas how to proceed?

Dan_70
Posts: 5
Joined: Aug 2015

Hello,

New to this forum, I am 70, diagnosed with PC in 2006, had external beam radiation, now Psa has gone from 8.5 in July 2014 to 11.7 in August 2015.  Had my colon & rectum removed (colitis) in 2008.

so now surgery and additional radiation are out, Doctor is pushing Lupron, I am very active and am very concerned about the side affects, (weight gain, fatigue, bone and muscle loss) I am concerned about quality of life vs quantity.  I am inclined to do nothing and see how things go with PSA levels, putting the Hormone therapy off.

is there a point in PSA rise that HT could be put off too?

all comments appreciated,

Dan_70

Old Salt
Posts: 720
Joined: Aug 2014

Side effects from Lupron are common, but they will not kill you. Furthermore, by being (pro)active, these side effects can be lessened. Some people experience side effects that barely interfere with their lifestyle. Do continue being 'very active'. And get a DEXA scan prior to your first Lupron shot so that you can monitor bone density on a yearly basis.

 

The 'problem' with prostate cancer forums such as this one is that one doesn't get a balanced view of treatment side effects. People with fewer side effects are less likely to post.

My experience (73 years old at the time; Gleason 9): On top of radiation treatments (SBRT + IMRT), I 'did' Lupron for 18 months (3-months shots), but the effect continued at least six months beyond that (which is normal). And yes, I had hot flashes (more bothersome in the summer than in the winter). I continued to exercise and kept my weight gain to less than five pounds. Perhaps I slept a bit more, but at my age, who cares? Libido goes away, of course. But dying of prostate cancer isn't a pretty alternative, is it?

Swingshiftworker
Posts: 1013
Joined: Mar 2010

Seems to me that you lack sufficient data to make any treatment decision at this point.

All you know is that your PSA has risen about 40% in a year.  The question is why?  Have you developed any of the symptoms of an enlarged bladder -- urinary frequency and/or urgency?  Did you engage in any activities that may have caused your PSA level to be higher in Aug 2015.  Have you retested your PSA since Aug 2015; was it the same?

If recurrence of the cancer is suspected, I think you need to have a MRI/MRSI done to scan your prostate and the surrounding area spectroscopically for evidence of the recurrence and/or spread of the cancer.   See the following thread for more info about this:  http://csn.cancer.org/node/296164.

If you start taking lupron, all that will do (apart from the side effects) will be to chemically castrate you by stemming the production of testosterone and other sexual hormones.  It will NOT kill any cancer that has recurred or spread from the prostate.

So, it seems to be that talk of HT is premature.  Get an accurate MRI/MRSI scan of your prostate to see what going on before you start HT or any other treatment. 

I also do NOT agree that surgery and/or additional radiation treatment are out of the question.  Post-radiation surgery is difficult but can be done IF there is a reason to do it AND further radiation treatment of the prostate is also still a possibility.  So, do not rule them out until you get a proper prognosis of your current cancer status.

Good luck!!!

Dan_70
Posts: 5
Joined: Aug 2015

Thanks for replying, Oncologist tells me that after radiation once (45 treatments) no additional radiation can be done.  With the rectum removed surgery is out.  I have low platelets which is why I had radiation instead of surgery in the first place (Excessive bleeding) The radiation dystroyed my colon, although Dr. Says I may have gotten colitis anyway.   I had bone and ct scans, haven't gotten the results yet, but Ocologist says Lupron is the next step, the side affects scare me.

I had radiation, lost my colon and rectum as a side affect, while treating the colitis I ended up with diabetes from the drugs, I can't minimize side affects anymore.

My Ooncolgist plays down the side affects, but I read that they are horrible, previous reply says patients with minimal side affects don't post, mostly those with bad affects post.

I get the results of my scans on Friday, if the cancer has spread treatment may be other than just Lupron.  I will wait and see, I guess I was hoping others would say the Lupron side affects are worth it, but I seriously have my doubts.

I will know more on Friday.

 

Dan

Old Salt
Posts: 720
Joined: Aug 2014

Once more; I tried to say in my previous post that the effects from hormone therapy vary from person to person, but are usually manageable.

Dan_70
Posts: 5
Joined: Aug 2015

Ols Salt

I got you encouragement about the side affects, depending what I hear on Fri. I will consider trying Lupron, realizing it is not a cure, I can always quit if it's too rough. In my past experiences Dr.'s don't seem to discuss side affects, maybe because of your point that everybody's experiences are different.

 

Thanks for the replies,

Dan

Swingshiftworker
Posts: 1013
Joined: Mar 2010

Well, there's obviously more that needs to be said b4 anyone can make a useful suggestion.

I have no clue how radiation treatment would "destroy" your colon or why your rectum had to br removed (cancer or radiation?).  That's way beyond my expexerience and I defer to others here who may have more useful "advise" to offer.

I sincerely wish you luck.

jlindblo
Posts: 1
Joined: Jul 2015

I took 3 shots of Lupron last year and the only thing that changed in my life was hot flashes which were not all that severe.  I tried the medication for hot flashes but the side effects for me made it not worth the effort.  After a 3 month break of being off Lupron my PSA went back up to 8.6  (PSA was 9.0 at the start of Lupron).  I feel great so I told the doc I'll wait another 3 months and then we'll do a bone scan.  I'm 78, walk 2.5 miles a day, started eating a plant based diet, get 7-8 hours a sleep a night (plus naps) and generally lead an active life style RVing ..... heck I might even try taking DMSO ..... I go to church regularly and am reading the book " Life Over Cancer"  (which doesn't discount conventional cancer treatments but emphasizes the importance of changing the factors that allowed cancer to originate in the first place.  In other words ... cancer is not a disease but a symptom .... a symptom of a body with a weakened immune system that allowed cancer to develop.  So the immune system is something you can have some control over because you can make it better.  In other words ...  hard as it is for me to admit it .... my lifestyle needs to change ... and it should have changed years ago.  That's my take on my cancer.  I took it in ... and perhaps I can take it out.  At least I'm going to head in that direction.

Dan_70
Posts: 5
Joined: Aug 2015

Swingshiftworker,

My colon was damaged by the radiation, I had that in 2007, which turned into colitis,inflamed the colon and rectum. After taking a series of immune suppression drugs, I ended up with diabetes.  Could never get the inflammation under control.

PSA didn't increase until 2014 and has been increasing since.

Dan

hopeful and opt...
Posts: 2224
Joined: Apr 2009

Having hormone therapy appears to be a viable decision for treatment. According to the below discussion about the side effects of lupron,  make sure that your doctor is aware that you are a diabetic.

A Medical Oncologist is the most qualified doctor to administer hormone therapy, which may or may not be lupron, and to manage your case, that may include referring you for  other  diagnostic tests, such as an MRI or  Pet Scan. It is very important to find the most qualified Medical Oncologist that you can.

As far as your concern about quality of life, you may or may not have a side effect from a drug, but . be awre that side effects from these drugs wear off, and , you doctor can always recommend another drug, which will work better for you.

At 70, you have another 20 years or so ahead of you;  you need to be treated; the alternative is progression of disease, with horrible consequences.

 

http://www.webmd.com/drugs/2/drug-6888/lupron-subq/details

Dan_70
Posts: 5
Joined: Aug 2015

hi,

I had my bone scan and ct scan, cancer has not spread, Oncologist and I decided to wait and do another PSA in 3 months, his comment was that I have already beat the odds, if he had been treating me 3 years ago I would have been on Lupron.  We are holding off as long as possible, wait and see.

thanks all,

 

Dan

stoniphi's picture
stoniphi
Posts: 54
Joined: Mar 2015

firstly, the side effects of ADT are not untenable. I am 64, have been on ADT since Jan 2013, still have no T or PSA. Again - the side effects are just not all that bad and can be tolerated.

 

Secondly, many (most) of us have a prostate cancer that has been caused by a change in our genes. My acinar adenocarcinoma was started by genetic changes ( the flipping of exogenomic switches) due to my being exposed to small (well...maybe not so small) quatities of arsenic and lead. Those chemicals were pretty much everywhere when I was growing up - including in the air and water. Arsenic and lead were a very common weed killer many years ago and I was exposed to that, among other things, like leaded gasoline.

 

My lifestyle is incredibly healthy and has been for many years. While I am sure that has helped me fight the PCa, it has not cured it and it will not do that either. (science)

andre8761's picture
andre8761
Posts: 3
Joined: Sep 2015

I would stay away from Lupron i got a orchiectomy after one shot of lupron its a very simple procedure and works with out side effect. i am 74 years old going for psa test in 2 weeks and i should be a 0. living is little more important then my sex life.

Subscribe to Comments for "Any ideas how to proceed? "